Colorado, 2011

Winter Weather in Colorado, January 31, 2011

January 31, 2011 · NWS PUB · 4 events in 4 counties and zones

and near Colorado Springs (El Paso County).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Three to 4 inches of snow was noted near Cuchara and Walsenburg (Huerfano County)...Rye (Pueblo County)...and near Colorado Springs (El Paso County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 31, 10:45 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jan 31, 10:45 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1045 AM MST MON JAN 31 2011

.UPDATE...

FORECAST UPDATED TO ACCOUNT FOR CURRENT TEMPERATURE TRENDS (AND
THE TREND IS DOWNWARD...). ALSO ISSUED A WIND CHILL WARNING FOR TONIGHT
THROUGH TOMORROW EVENING. BEST CHANCE OF SNOW ON THE PLAINS WILL
BE TONIGHT. \/HODANISH

&&

.PREV DISCUSSION... /ISSUED 511 AM MST MON JAN 31 2011/

SHORT TERM...
(TODAY AND TONIGHT)

..ARCTIC AIR TO INVADE THE REGION WITH WIDESPREAD LIGHT SNOW
AND DANGEROUS WIND CHILLS LIKELY...

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING
FAIRLY WEAK SOUTHWEST FLOW ALOFT ACROSS THE STATE AS A WEAKENING
UPPER LOW ACROSS THE SOUTHERN GREAT BASIN CONTINUES TO DIG INTO THE
DESERT SW AT THIS TIME. WATER VAPOR IMAGERY ALSO INDICATING A
STRONGER UPPER TROUGH DIVING OUT OF SOUTHERN SASKATCHEWAN AND OUT
ACROSS NORTHERN MONTANA AT THIS TIME. LATEST MSAS DATA INDICATING
PRESSURE FALLS ACROSS NORTHEASTERN NEW MEXICO WITH SFC HIGHS
PRESSURE ACROSS THE HIGH PLAINS KEEPING WEAK EASTERLY UPSLOPE FLOW
IN PLACE ACROSS THE EASTERN PLAINS WITH LOW CLOUDS AND AREAS OF FOG
SPREADING FROM NORTHEAST TO SOUTHWEST ACROSS EASTERN COLORADO AT
THIS TIME. MSAS DATA AND SFC OBSERVATIONS INDICATING SFC PRESSURE
RISES ASSOCIATED WITH ARCTIC FRONTAL BOUNDARY ACROSS SOUTHERN
WYOMING AND WESTERN NEBRASKA WITH TEMPS IN THE TEENS AND 20S SOUTH
OF THE BOUNDARY AND IN THE SINGLE DIGITS NORTH AT THIS TIME.

TODAY AND TONIGHT...ONLY SLIGHT CHANGES TO CURRENT FORECAST WITH
WELL ADVERTISED ARCTIC FRONT CONTINUING TO DIVE ACROSS THE EASTERN
PLAINS THROUGH THE MORNING AND HITTING THE PALMER DIVIDE BETWEEN
16-18Z. FRONT CONTINUES TO DIVE ACROSS THE ALL OF THE SOUTHEAST
COLORADO THROUGH EARLY AFTERNOON. SOUNDINGS CONTINUE TO INDICATE
WELL SATURATED ATMOSPHERE BEHIND FRONT AND WITH SFC-H7 NORTH TO
NORTHEAST WINDS OF 15-25 KTS SHOULD SEE SNOW DEVELOPING ACROSS THE
EASTERN MTS AND IMMEDIATE ADJACENT PLAINS WITH FRONTAL PASSAGE. WITH
H7 TEMPS OF -10C TO -20C IN THE SATURATED COLUMN...SNOW WELL BE
LIGHT AND FLUFFY WITH SEVERAL INCHES OF ACCUMS POSSIBLE THROUGH THE
AFTERNOON. WITH SW FLOW ALOFT...MODELS SOUNDINGS INDICATING
POTENTIAL FOR LIGHT FREEZING DRIZZLE ACROSS THE FAR SE PLAINS
THROUGH THE LATE MORNING WITH STRONG CAA BEHIND FRONT ALLOWING FOR
ALL SNOW TO DEVELOP THEREAFTER. LATEST MODELS AT TAD FURTHER NORTH
LIFTING OUT DESERT SW WEAKENING UPPER LOW AND WITH BETTER SYNOPTIC
LIFT HAVE INCREASED POPS ACROSS THE SAN LUIS VALLEY THROUGH THE FAR
SE PLAINS TONIGHT WITH BEST TIMEFRAME OF LIGHT TO MODERATE SNOWFALL
FROM 00Z THROUGH 06Z. CURRENT GRIDS HAVE 5 TO 10 INCHES ACROSS THE
CENTRAL AND SW MTS WITH 2 TO 5 INCHES ACROSS THE UPPER ARKANSAS RIVER
VALLEY AND THE SAN LUIS VALLEY. SNOW TOTALS THROUGH TONIGHT OF 5 TO
10 INCHES WILL ALSO BE POSSIBLE ACROSS THE EASTERN MTS WITH 3 TO 6
INCHES ACROSS THE EASTERN PLAINS. WITH THAT SAID...WILL KEEP CURRENT
ADVISORIES IN PLACE WITH LATER SHIFTS POSSIBLY NEEDING TO ADD
PORTIONS OF THE SAN LUIS VALLEY IF CURRENT MODELS ARE CORRECT.

STRONG COLD ADVECTION CONTINUES ACROSS THE AREA THROUGH TONIGHT WITH
LOWS AROUND ZERO TO -15F BY EARLY TUESDAY MORNING. THESE COLD
AMBIENT TEMPERATURES...WHEN COMBINED WITH GUSTY NORTH TO NORTHEAST
OF 15 TO 25 MPH...WILL PRODUCE DANGEROUS WIND CHILLS OF -20F TO -30F
ACROSS THE AREA EARLY TUESDAY MORNING. WITH THE CURRENT ADVISORIES
IN PLACE...WILL CONTINUE TO HIGHLIGHT THE DANGEROUS WINDS IN THE
CURRENT HIGHLIGHTS. -MW

LONG TERM...
(TUESDAY THROUGH SUNDAY)

..ARCTIC COLD TO LINGER THROUGH AT LEAST WEDNESDAY...

FIRST PIECE OF THE UPPER TROUGH WILL BE LIFTING EAST INTO THE
SOUTHERN PLAINS TUESDAY MORNING...WHILE NORTHERN PORTION OF THE
TROUGH DROPS SOUTH ACROSS COLORADO DURING THE DAY. SHOULD BE
ENOUGH DYNAMIC LIFT PLUS UPSLOPE FLOW TO KEEP PRECIP GOING OVER
MOST OF THE MOUNTAINS AND VALLEYS THROUGH THE DAY TUE...WITH
LIGHTER SNOWS/FLURRIES OVER THE PLAINS. BEST AREA FOR HEAVIER
ACCUMULATING SNOW WILL BE OVER THE SOUTHWEST MOUNTAINS THROUGH TUE
EVENING. WITH WIDESPREAD CLOUDINESS AND CONTINUED COLD
ADVECTION...MAX TEMPS TUES WILL GO NOWHERE FAST...WITH HIGHER
MOUNTAINS AND AREAS NORTH OF THE ARKANSAS RIVER STRUGGLING TO
REACH ZERO DURING THE DAY. IN FACT...MOST NUMERICAL GUIDANCE
SUGGESTS HIGHS WILL BE EARLY IN THE DAY...WITH TEMPERATURES
FALLING BELOW ZERO MANY AREAS DURING THE AFTERNOON. NORTH WINDS
WILL REMAIN BRISK ALONG AND EAST OF I-25...WITH SPEEDS IN THE 15
TO 25 MPH RANGE PRODUCING AREAS OF BLOWING SNOW AND BITTERLY COLD
WIND CHILLS. WILL LIKELY NEED TO EXTEND OR REPLACE THE CURRENT
WINTER WEATHER ADVISORY WHICH EXPIRES TUE AT 18Z...THOUGH WILL
WAIT TO SEE WHERE/HOW MUCH SNOW FALLS TODAY/TONIGHT.

DIDN'T GO AS COLD AS GUIDANCE NUMBERS TUE NIGHT/WED MORNING...AS
WEAK UPSLOPE IS FORECAST TO CONTINUE...KEEPING CLOUDS AND FLURRIES
IN PLACE MOST LOCATIONS. IF SKIES CLEAR...CURRENT FORECAST LOWS
WILL NEED TO FALL ANOTHER 10F...WHICH WOULD DROP MANY LOCATIONS
INTO THE MINUS 15F-MINUS 25F RANGE. ON WED...UPPER LOW WALLOWS IN
PLACE OVER COLORADO...WHICH MAY KEEP SOME LIGHT SNOW/FLURRIES
GOING...ESPECIALLY OVER THE MOUNTAINS. COLDEST AIR AT 700 MB DROPS
SOUTH OF THE REGION BY WED EVENING...WITH WEAK NORTHERLY WARM
ADVECTION DEVELOPING. ANY WARMING AT THE SURFACE WILL BE LIMITED
WED AFTERNOON...WITH MAX TEMPS ONLY IN THE SINGLE DIGITS AND TEENS
MOST LOCATIONS...WITH HIGHER MOUNTAINS REMAINING BELOW ZERO.
LOWERED TEMPERATURES SEVERAL DEGREES MANY AREAS FOR WED TO COME
MORE IN LINE WITH COLD GUIDANCE NUMBERS. BITTERLY COLD AGAIN THU
MORNING...WITH MODEST WARMING ALOFT THU AFTERNOON BOOSTING TEMPS
INTO THE 30S OVER THE EASTERN MOUNTAINS AND ADJACENT PLAINS.
MODELS TRY TO GENERATE SOME LIGHT PRECIP THU NIGHT AS WEAK WAVE
DROPS SOUTH OVER THE AREA...BUT HAVEN'T JUMPED ON THIS FEATURE YET
AND WILL MAINTAIN THE DRY FORECAST FOR NOW. FRI/SAT STILL APPEAR
DRY AND WARMER...WITH NEXT WAVE FORECAST TO BRING SNOW AND COLD
BACK TO THE AREA SUN. MADE NO CHANGES TO THE GRIDS BEYOND THU.
--10

AVIATION...LOOK FOR IFR STRATUS TO CONTINUE TO MOVE ACROSS THE
EASTERN PLAINS THROUGH THE EARLY MORNING WITH AREAS FZFG PRODUCING
LIFR CONDITIONS...ESPECIALLY AT COS. AN ARCTIC AIR MASS WILL MOVE
FOR NORTH TO SOUTH ACROSS THE EASTERN PLAINS THROUGH THE LATE
MORNING AND AFTERNOON WITH LIGHT SNOW AND GUSTY NORTHERLY WINDS OF
15-30KTS EXPECTED AFTER FROPA. THE GUSTY NORTH WINDS COULD HELP
RAISE THE LOW CIGS AT COS AND PUB THROUGH THE EARLY AFTERNOON...WITH
IFR CONDITIONS EXPECTED THEREAFTER IN SNOW AND BLOWING SNOW.

VFR CONDITIONS AT ALS THROUGH THE EARLY AFTERNOON WITH IFR
CONDITIONS EXPECTED THEREAFTER WITH PERIODS OF -SN AND FZFG. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM MST TUESDAY FOR COZ058>060-
066-068-072>089-093>099.

WIND CHILL WARNING FROM 6 PM THIS EVENING TO 11 PM MST TUESDAY
FOR COZ084>089-093>099.

&&

34/34
Hazardous weather outlook, Jan 31, 6:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MST MON JAN 31 2011

COZ058>089-093>099-011345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
645 AM MST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WIDESPREAD LIGHT TO MODERATE SNOW EVENT...ALONG WITH BITTER COLD
TEMPERATURES...WILL SPREAD INTO SOUTH CENTRAL AND SOUTHEAST COLORADO
TODAY AND CONTINUE THROUGH THE DAY TUESDAY. AREAS OF FOG WILL START
THE DAY ACROSS THE EASTERN PLAINS...WITH SOME AREAS OF FREEZING
DRIZZLE POSSIBLE THROUGH MID TO LATE MORNING ACROSS THE SOUTHEAST
PLAINS...MAINLY EAST OF LA JUNTA.

WHILE LIGHT TO MODERATE SNOW FALLS THIS MORNING ACROSS THE
MOUNTAINS...THE ARCTIC COLD FRONT WILL RACE SOUTHWARD ACROSS THE
PLAINS DURING THE LATE MORNING AND EARLY AFTERNOON...SPREADING LIGHT
TO OCCASIONALLY MODERATE SNOWFALL ACROSS THE REGION THROUGH THE
EVENING. PERIODS OF LIGHT SNOW WILL THEN CONTINUE INTO TUESDAY AS
ANOTHER STORM SYSTEM DROPS IN FROM THE NORTHWEST INTERACTING WITH
THE COLD ARCTIC AIR ALREADY IN PLACE.

SNOWFALL AMOUNTS THROUGH TUESDAY MORNING WILL RANGE FROM 6 TO 10
INCHES ACROSS THE CENTRAL AND SOUTHEAST MOUNTAINS...4 TO 8 INCHES
ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...3 TO 7 INCHES
ALONG THE INTERSTATE 25 CORRIDOR AND ADJACENT PLAINS...AND 2 TO 5
INCHES ACROSS THE SOUTHEAST PLAINS. THE SAN LUIS VALLEY AND UPPER
ARKANSAS RIVER VALLEY IN CENTRAL CHAFFEE COUNTY WILL SEE SNOWFALL
TOTALS OF 2 TO 5 INCHES AS WELL.

GUSTY NORTH WINDS WILL FOLLOW THE FRONT...PRODUCING AREAS OF POOR
VISIBILITIES IN BLOWING AND DRIFTING SNOW LATE THIS AFTERNOON
THROUGH TUESDAY. SIGNIFICANTLY COLDER TEMPERATURES WILL ALSO
ACCOMPANY THIS SYSTEM...WITH TEMPERATURES TOPPING OUT IN THE 20S
TO LOWER 30S EARLY THIS MORNING...BEFORE PLUMMETING TO AROUND ZERO
TO 15 BELOW BY EARLY TUESDAY MORNING. THESE VERY COLD AMBIENT
TEMPERATURES...COMBINED WITH THE WINDS...WILL PRODUCE DANGEROUS
WIND CHILLS OF 20 TO 30 BELOW ZERO LATER TONIGHT AND TUESDAY.

RESIDENTS AND THOSE PLANNING TRAVEL ACROSS COLORADO TODAY AND
TOMORROW SHOULD BE PREPARED FOR THE DRASTICALLY COLDER TEMPERATURES
AND EXPECT TO ENCOUNTER WINTER DRIVING CONDITIONS. KEEP WINTER COATS
AND GLOVES HANDY. TEMPERATURES WILL FALL QUICKLY BEHIND THE ARCTIC
COLD FRONT THIS MORNING...AND ANY SNOWFALL WHICH GETS PACKED ON ROAD
SURFACES MAY CAUSE SLICK AND HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OCCASIONAL LIGHT SNOW WILL CONTINUE TUESDAY INTO EARLY
WEDNESDAY...WITH ADDITIONAL ACCUMULATIONS OF 1 TO 3 INCHES OVER
THE MOUNTAINS...WHILE LOWER ELEVATIONS WILL SEE AN INCH OR LESS.
VERY COLD WEATHER WILL CONTINUE THROUGH WEDNESDAY MORNING...WITH
LOW WIND CHILLS...IN THE MINUS 20 TO MINUS 30 RANGE...POSSIBLE
THROUGH MID-MORNING WEDNESDAY. THE COLD AIR WILL LINGER WEDNESDAY
INTO THURSDAY MORNING...WITH HIGHS ONLY IN THE SINGLE DIGITS
WEDNESDAY...WHILE LOWS THURSDAY MORNING MAY FALL WELL BELOW ZERO
AT MANY LOCATIONS.

WARMER AIR WILL SPREAD BACK OVER THE REGION FRIDAY INTO SATURDAY...WITH
ANOTHER SURGE OF COLD AIR AND A CHANCE OF SNOW RETURNING TO ALL OF
SOUTHERN COLORADO ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO TODAY AND
TONIGHT.

23/10

In the hours before

Special weather statement, Jan 31, 8:55 AM MST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
855 AM MST MON JAN 31 2011

COZ084>086-089-093>099-311800-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
INCLUDING THE CITIES OF...BLACK FOREST...AIR FORCE ACADEMY...
COLORADO SPRINGS...PUEBLO...ORDWAY...OLNEY SPRINGS...LA JUNTA...
ROCKY FORD...BRANSON...KIM...EADS...SHERIDAN LAKE...LAS ANIMAS...
LAMAR...SPRINGFIELD...WALSH
855 AM MST MON JAN 31 2011

AREAS OF FREEZING DRIZZLE WILL OCCUR OVER THE PLAINS THIS MORNING
BEFORE THE PRECIPITATION CHANGES OVER TO SNOW LATE THIS MORNING
AND AFTERNOON. ROADWAYS...ESPECIALLY OVERPASSES...WILL LIKELY
BECOME ICY. TEMPERATURES IN THE 20S THIS MORNING WILL GRADUALLY
DROP INTO THE TEENS BY AFTERNOON. WINDS WILL BECOME NORTHEAST AT
10 TO 15 MPH.

PLEASE DRIVE WITH CAUTION IF YOU WILL BE OUT TODAY. PLEASE DRESS
APPROPRIATELY FOR THE VERY COLD TEMPERATURES.

HODANISH
Special weather statement, Jan 31, 12:34 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1234 PM MST MON JAN 31 2011

COZ084>089-093>099-312145-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
INCLUDING THE CITIES OF...BLACK FOREST...AIR FORCE ACADEMY...
COLORADO SPRINGS...PUEBLO...WALSENBURG...TRINIDAD...ORDWAY...
OLNEY SPRINGS...LA JUNTA...ROCKY FORD...BRANSON...KIM...EADS...
SHERIDAN LAKE...LAS ANIMAS...LAMAR...SPRINGFIELD...WALSH
1231 PM MST MON JAN 31 2011

...ARCTIC AIR CONTINUES TO DROP SOUTHWARD ACROSS THE SOUTHEAST
PLAINS OF COLORADO...

AT 1230 PM THIS AFTERNOON...TEMPERATURES ACROSS NORTHEAST
COLORADO WERE IN THE SINGLE DIGITS WHILE TEMPERATURES ACROSS
SOUTHEAST COLORADO WERE IN THE LOWER 20S. AS THE AFTERNOON
PROGRESSES...THE COLD AIR ACROSS NORTHEAST COLORADO WILL DROP
SOUTH...WITH TEMPERATURES FALLING INTO THE TEENS BY EARLY TO MID
AFTERNOON. LIGHT SNOW WILL CONTINUE TO FALL ACROSS MOST OF THE
REGION. WINDS WILL BE FROM THE NORTHEAST AT 10 TO 20 MPH. IF YOU
WILL BE OUTSIDE TODAY...PLEASE DRESS ACCORDINGLY. ROADWAYS WILL
BEGIN TO GET SLICK IN SPOTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
January 31, 2:00 PM MST to 11:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Weather, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
January 31, 2:00 PM MST to 10:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Weather, Wet Mountains Between 8500 and 10000 Ft

When
January 31, 2:00 PM MST to 11:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Weather, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
January 31, 3:00 PM MST to 11:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276248, 276251, 276252, 276249.